T Nation

Calf Pain/Cramps After Starting TRT


#1

Hi all,

Great site. I recently began TRT (100mg Tcyp weekly with HCG shots on the 5th and 6th days of the week), previously I had been on just HCG shots for the past 2 years (no Cyp) and was getting good results with that, but recently my body stopped responding to the HCG only so we added the Cyp.

Ever since I began taking the Cyp (on 3rd week now) my calves have been in constant pain and borderline ready to cramp at the drop of a dime. Running or jogging would be totally out of the question as I feel the muscle would just blow up. Sometimes the pain/cramps are very low in my calf (soleus) and others it is high in the larger of the two muscles (gastroc). I'm sure this has been covered before but I tried using the search feature and got nothing and there is nothing listed about this specifically in the stickies either.

Thanks in advance for any advice, similar stories, or explanations.


#2

How much hCG?

Low calcium and magnesium are associated with leg cramps. Are you taking anti-oxidants?
Dehydrated?

How do those muscles respond to massage? There might have been a pre-existing condition/state of the muscles that TRT took to the next level. If the muscles have knots, those need to be massaged out. That can be painful. Do that in stages, all at once is probably a bad idea in this situation.

Stand on the lower step of stairs and hold onto the railing. Toes only on the step. Let body weight drop your heals and extend the muscles. Hold for a spell then walk around and repeat. What happens.

Some isolated leg cramps are known to sometimes happen, but nothing as you describe.

Does the problem have a pattern of change during the week driven by the weekly injections? Less of a problem later in the week? If so, inject more often and severity might then be less.

Otherwise, how do you feel?
Headaches?
Nasal congestion?
Bloat?
Rash?

Can you post lab work with ranges?
Have you read the stickies?

The fact that the problem is bi-lateral should rule out deep vein thrombosis.
Some have issues that resolve switching to a different brand or ester. Additives or derivation from soy can be the issue, as well as the oil base. I don't think that this applies in this situation as the problem is so isolated.

age, weight, waist?
Where do you carry fat?
other med issues?
taking a statin drug? If so take high dose CoQ10 and see if that resolves the problem.
Diet?
Drugs? - Rx or OTC

I would like to see your hematocrit and BP.

I think that your running/jogging is part of the crime scene.


#3

Thanks for the detailed reply and questions. I will answer them for you in order and give you any additional info I feel could help:

  • While on the HCG only my body responded great to a very low dose of HCG (only 180 IU) and this brought my TT up to the mid 500 range. Coming from where I started (200-250 range) it made a world of difference.

Before starting the HCG I tried and failed a Clomid restart, had an MRI of my pituitary, and had a full range of blood tests for thyroids and everything else. Pretty much everything came back within normal range other than Test, LH, and FSH. They were all low.

Continued on the HCG only (180 IU) regiment for almost 2 full years before all my original symptoms returned (brain fogginess, zero energy, low libido, ED, etc). Got more blood tests done (got lazy with testing regularly since labs always came back fine for the previous 1.5 years) and my TT was back down to pre-HCG totals of 226. Tried doubling the HCG dose to 360 IU to see if more would help and all that did was raise my Estradiol while having little-to-no effect on my T (that went up to 306).

After all the above we began T-cyp shots (100mg weekly) with 250 IU shots of HCG on the 5th and 6th days of the week.

  • Calcium and Magnesium were both fine when checked in the past and I've been lifting weights/bodybuilding for 15 years. I get a lot of both through my regular diet and multivitamins. With that being said though, I did buy specific Calcium, Magnesium, and Taurine supplements when these began as I know all the can ward off or prevent muscle cramping.

  • I have "The Stick" if you know what that is and use it daily on these muscles. I use a lot of force and get deep into the muscle. This helps a lot and allows me to walk to and from my train for work and etc, but can't get them loose enough to begin cardio work again.

  • Great advice. I do all different kinds of stretches for these muscles pre and post workout. However, in their current state I feel that stretching could do more harm than good (the old "don't treat trauma with trauma" deal).

  • My right calf is a much bigger problem than my left calf right now. My right calf does tend to be the tighter of the two even before TRT so that doesn't surprise me, but never anything like this.

  • I've thought of this as well (pattern of pain in relation to day of the shot) and not really. It really has more to do with what I do on a given day (ie; how much walking, etc.)

  • No headaches. I have a deviated septum so I always have nasal congestion, but no more than usual. No bloat. No rash.

  • Only labs my Endo has me getting checked now (since we've done all others in the past and they were fine) are; TT, Free T, SBHG, Estradiol, Pregnenolone (because this was low in a recent test). He said wait 3 weeks after beginning TRT before getting my first blood test and that test is this Friday. So I should have my first set of labs post-starting the exogenus T by mid next week.

  • I have read the stickies and you especially are very helpful in pretty much all of them.

  • While the problem is somewhat bilateral (my left calf has historically never been tight and now it is a little tight), my right calf is the real problem. It has historically been tight from time to time, but starting the first day following my Tcyp shot, it has been ridiculous. Again, feels like it is ready to explode.

  • Age 31

  • Weight 215 (only 13-15% bodyfat)
  • Waist 34
  • Carry fat very evenly (lucky), but if I had to pick I'd say love handles and butt.
  • No other medication issues or allergies.
  • No statin drugs
  • My calorie maintenance level is right around 2,600 calories per day and I normally eat right within 100-200 calories above or below it. Very high protein. Low simple sugar but lots of fiber and more complex carbs.
  • No other drugs. Just caffeine-having pre workout supplements that I've been taking for years with no problems, multivitamins, and fish oil.

  • BP has always been fine, don't really know what hematocrit is.

  • I lift weights 5 days per week and normally do 3-4 cardio sessions per week. Most times cardio is post weights but sometimes I will do it on its own day.

Sorry for the length of this reply but trying to give you all I can to work with. Thanks!


#4

Hematocrit is the % by volume of cells in the blood when centrifuged. Hematocrit goes up with TRT, sometimes to a dangerous point where blood flow in impeded. But your cramps on day two of your TRT seems to rule that out as a primary cause.

Hematocrit is part of CBC, complete blood count. Hematocrit should be monitored when starting TRT then every six months.

You should not do labs on day 7 of your injections. Do labs 1/2 between injections. Weekly injections often do not work well.


#5

Also, from what I have read on the internet after researching this incessantly is that this is a common side effect for steroid abusers. Now these guys are taking in 4-5 times the amount of Test (in all different ways) than someone like myself would be when shooting 100mg per week, but could it just mean that maybe the dose is too high for my needs? Seems my body is reacting to this small amount similarly to how theirs react to mass amounts.

Guess we'll know more when we see where my total numbers are next week after my blood test, but just throwing it out there as a theory since I'm overall baffled by the situation.


#6

Agreed. My shots began on a Wed so Friday's test will be 48 hours later.


#7

why not try taking 50mg E3D to see if leveling out your doses would help any? you could be spiking your T way too high above your personal genetic optimal level and causing all sorts of problems (possibly including the cramping).

it's a quick easy solution with almost instantaneous feedback/results if it works.


#8

I am going to do just that. I would have done it for this most recent shot (yesterday morning) but I get my first blood test since beginning the exogenus T tomorrow morning. Since we wanted to see what the labs looked like after 3 shots of 100mg, I didn't want to switch up the dosage only 48 hours before my first blood test.

I am shooting the cyp shot IM at the moment. Does anyone think switching to SubC could help? The only two syringes I currently have are #23, 1 inch, 1CC syringes I was given for the Cyp shots, and the insulin syringes that go up to number 50 that I have been using for years to shoot my HCG. I don't know how I would convert the dose from filling it to the .5 on the 1 CC syringe to the insulin syringe.


#9

Given that the problem was acute the next day after his first injection, there is reason to suspect that more frequent doses might not solve the problem.